Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 73, NWS La Crosse, WI

July 27, 2019Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 27, 2019, 12:43 AM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2019, 12:43 AM CDT (05:43 UTC)
Expired
Jul 27, 2019, 1:30 AM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 83 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1361 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.4
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WUUS53 KARX 270543
SVRARX
WIC011-121-270645-
/O.NEW.KARX.SV.W.0073.190727T0543Z-190727T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1243 AM CDT Sat Jul 27 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Buffalo County in west central Wisconsin...
  Northern Trempealeau County in west central Wisconsin...

* Until 145 AM CDT.

* At 1243 AM CDT, a severe thunderstorm was located near Mondovi,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Strum around 115 AM CDT.
  Osseo around 125 AM CDT.

Other locations impacted by this severe thunderstorm include Highway
53 And County E, Mondovi Airfield, The Big Swamp Area and Eleva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4460 9117 4448 9117 4447 9161 4460 9192
TIME...MOT...LOC 0543Z 296DEG 26KT 4463 9169 

HAIL...1.25IN
WIND...60MPH
 
$$

Lawrence
3 follow-up statements
688 
WWUS53 KARX 270600
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
100 AM CDT Sat Jul 27 2019

WIC011-121-270645-
/O.CON.KARX.SV.W.0073.000000T0000Z-190727T0645Z/
Buffalo WI-Trempealeau WI-
100 AM CDT Sat Jul 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN BUFFALO AND NORTHERN TREMPEALEAU COUNTIES...

At 1259 AM CDT, a severe thunderstorm was located just northeast of 
Mondovi, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mondovi, Osseo, Strum, and Eleva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4460 9117 4448 9117 4447 9161 4460 9192
TIME...MOT...LOC 0559Z 295DEG 24KT 4459 9157 

HAIL...1.00IN
WIND...60MPH
 
$$

Lawrence
899 
WWUS53 KARX 270621
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
121 AM CDT Sat Jul 27 2019

WIC011-270630-
/O.CAN.KARX.SV.W.0073.000000T0000Z-190727T0645Z/
Buffalo WI-
121 AM CDT Sat Jul 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUFFALO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled. Small hail could still 
occur with thunderstorms the next hour.

LAT...LON 4460 9117 4448 9117 4454 9153 4460 9153
TIME...MOT...LOC 0620Z 295DEG 24KT 4453 9140 

$$

WIC121-270645-
/O.CON.KARX.SV.W.0073.000000T0000Z-190727T0645Z/
Trempealeau WI-
121 AM CDT Sat Jul 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN TREMPEALEAU COUNTY...

At 120 AM CDT, a severe thunderstorm was located over Strum, or 12
miles north of Whitehall, moving southeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Osseo, Strum, and Eleva. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4460 9117 4448 9117 4454 9153 4460 9153
TIME...MOT...LOC 0620Z 295DEG 24KT 4453 9140 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lawrence
128 
WWUS53 KARX 270630
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
130 AM CDT Sat Jul 27 2019

WIC121-270639-
/O.CAN.KARX.SV.W.0073.000000T0000Z-190727T0645Z/
Trempealeau WI-
130 AM CDT Sat Jul 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TREMPEALEAU
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is 
still likely with this thunderstorm as it moves into the Osseo area 
through 200 AM.

LAT...LON 4460 9117 4448 9117 4454 9153 4460 9153
TIME...MOT...LOC 0625Z 296DEG 26KT 4450 9132 

$$

Lawrence

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 11:12 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 26, 11:12 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1112 PM CDT Fri Jul 26 2019

.SHORT TERM...(This evening through Monday)
Issued at 232 PM CDT Fri Jul 26 2019

Cold front is currently shifting into western MN associated with
fairly deep low center over southern Manitoba. Ahead of this
front, destabilization is occurring with 1500-2000 J/Kg of MLCAPE
southwest of Duluth with some weak capping in place as of 18Z.
Wind shear has ramped up to supercell/discrete storm magnitudes
with modest low-level curvature producing >100 Effective storm-
relative helicity. The cold front will trigger storms SW-NE
through KMSP in the early evening per CAMS and environment, and
these will move southeast toward the area. There should be some
isolated supercells to the northwest, but the question is the
coverage and intensity once the storms approach the NW forecast
edge in the late evening. It also appears the storms will have
transitioned to elevated updrafts by that time. CAM consensus is
to begin their weakening near the NW forecast area BUT the CAMS
have consistently downplayed weather in this pattern. With wind
shear favorable, have opted to step up messaging a bit and
emphasize camper safety it being a Friday night. Damaging wind
and large hail will be the primary threats, with a decreasing
probability gradient as they move southeast. The Marginal risk
line marks this well. Timing 10pm- 2am. It may be a nice lightning
show with clear skies ahead of storms.

The cold front will slowly sink south and by Saturday afternoon
should be near or south of I-90. Renewed moisture convergence and
instability will most likely initiate storms. Rain chances have
been trending upward for Saturday afternoon and SPC has areas
south of I-90 in a Marginal Risk for severe storms. Wind shear is
not supercellular and multicell storms look to be favored. But,
strong storms will likely develop in the later afternoon and
evening with isolated large hail or damaging wind gusts the
threats. This activity will shift southeast during the evening but
some areas could see 1-1.5" if storms dawdle.

Good consensus exists Sunday with a West Coast sourced shortwave
trough ejecting into the Northern Plains. The front will return
Sunday as a warm front from the south and low-level moisture
transport increases during the day to begin shower and
thunderstorms probably I-90 and north in the afternoon. Further
west, instability will be modest over MN and wind shear
supportive of multicell bowing segments it appears by early
evening entering SERN MN / NERN IA. SPC Marginal Risk is west of
the area but this could very well be a Slight Risk day if
confidence grows this weekend. Would think most areas will see
rain/storms and 0.50-1" of rain as the system progresses through
Sunday night.

.LONG TERM...(Tuesday through Friday)
Issued at 232 PM CDT Fri Jul 26 2019

There looks to be a couple small chances for some rain over the last
half of next week. The upper level ridge looks to build over the
Rockies placing the Upper Midwest in a northwest flow aloft. A weak
short wave trough looks to top the ridge and slide southeast across
the Missouri River Valley Tuesday night. With an area of high
pressure building in from southwest Ontario, this may help to
establish a bit drier low level northeast flow that may inhibit any
showers/storms from the short wave trough reaching the area. After
that, the upper level ridge looks to move slowly to the east with
some rising heights over the region into Thursday. The ridge then
looks to get flattened/retreats back to the west Thursday night into
Friday as another short wave trough moves toward the region. This
wave does not look to be exceptionally strong but both the 26.00Z
ECMWF and 26.12Z GFS show some convection with the wave as it moves
across the region. The GFS also suggests a cold front may move
across with the wave for some additional focus for convective
development. For now, given that the short wave trough does not look
that strong, will keep the rain chances rather low for Thursday
night into Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1110 PM CDT Fri Jul 26 2019

A cold front will move southeast into the area tonight. This
front may produce scattered showers and storms after 27.07z.
These storms could potentially linger through 27.18z. Like the
27.00z TAFS, confidence was not high enough to include them in
the latest set of TAFS. Otherwise VFR ceilings and visibilities
are expected through the period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Baumgardt
LONG TERM...04
AVIATION...Boyne
Hazardous weather outlook, Jul 26, 7:15 PM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
715 PM CDT Fri Jul 26 2019

MNZ079-WIZ017-029-032>034-280015-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
715 PM CDT Fri Jul 26 2019

This Hazardous Weather Outlook is for portions of north central,
central, and west central Wisconsin and southeast Minnesota.

.DAY ONE...Tonight

There is a chance of strong to severe storms tonight. The highest
risk is from 9 PM to 1 AM. The main threats are hail, damaging
winds, and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorm chances will be seen Sunday afternoon and
night. A few of these storms may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter groups may be needed tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-280015-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
715 PM CDT Fri Jul 26 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota, central and southwest Wisconsin.

.DAY ONE...Tonight

An isolated thunderstorm is possible overnight. Lightning is the
main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday afternoon and evening, and
again Sunday afternoon and night. The risk for severe
storms is low at this time, however the threat may need to be
increased for Sunday if confidence grows.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Jul 27, 12:33 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1233 AM CDT Sat Jul 27 2019

WIZ032-033-270600-
Buffalo-Trempealeau-
1233 AM CDT Sat Jul 27 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUFFALO AND
NORTHERN TREMPEALEAU COUNTIES THROUGH 130 AM...

At 1232 AM CDT, a strong thunderstorm was located 8 miles east of
Durand, or 9 miles northwest of Mondovi, moving southeast at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mondovi, Osseo, Strum, Eleva, The Big Swamp Area, Highway 53 And
County E and Mondovi Airfield.

If outdoors, seek safe shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4460 9117 4448 9117 4447 9153 4460 9188
TIME...MOT...LOC 0532Z 296DEG 26KT 4467 9179

Lawrence
Special weather statement, Jul 27, 12:38 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1238 AM CDT Sat Jul 27 2019

MNZ079-086-087-270645-
Wabasha-Olmsted-Dodge-
1238 AM CDT Sat Jul 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHEAST MINNESOTA...

At 1237 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wanamingo to near Medford. Movement
was southeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Rochester, Dodge Center, Mantorville, Kasson, Stewartville, Byron,
Plainview, Hayfield, Oronoco, Elgin, Mazeppa, West Concord,
Claremont, Kellogg, High Forest, Wasioja, Douglas, Rock Dell, Viola
and Concord.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
      4441 9243 4431 9192 4383 9255 4383 9269
      4385 9269 4385 9305
TIME...MOT...LOC 0537Z 296DEG 27KT 4431 9287 4414 9333

JAM

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:33 AM CDTSpecial Weather StatementARXBuffalo27 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.